Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


Integer squares with constant second difference

Author: Duncan A. Buell
Journal: Math. Comp. 49 (1987), 635-644
MSC: Primary 11Y55; Secondary 11B83
MathSciNet review: 906196
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The problem addressed is this: Do there exist nonconsecutive integers $ {n_0},{n_1},{n_2}, \ldots ,$, such that the second differences of the squares of the $ {n_i}$, are constant? Specifically, can that constant be equal to 2? A complete characterization of sequences of length four can be given. The question of whether or not sequences of length five exist is still open but the existence or nonexistence of such sequences can be described in a more algorithmic way than the simple statement of the problem.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11Y55, 11B83

Retrieve articles in all journals with MSC: 11Y55, 11B83

Additional Information

PII: S 0025-5718(1987)0906196-9
Article copyright: © Copyright 1987 American Mathematical Society